Nail polish poisoningOrganic solvent syndrome; Psycho-organic syndrome; Chronic solvent encephalopathy
This poisoning is from swallowing or breathing in (inhaling) nail polish.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Poisonous ingredients include:
- Butyl acetate
- Ethyl acetate
- Dibutyl phthalate
These ingredients can be found in various fingernail polishes.
Note: This list may not be all-inclusive.
Below are symptoms of nail polish poisoning in different parts of the body.
BLADDER AND KIDNEYS
EYES, EARS, NOSE, AND THROAT
- Eye irritation and possible eye damage
HEART AND BLOOD CIRCULATION
- Chest pain
- Irregular heartbeat
- Balance problems
- Euphoria (high feeling)
- Stupor (confusion, decreased level of consciousness)
- Walking problems
DO NOT make the person throw up. Seek immediate emergency medical care.
Before Calling Emergency
Determine the following information:
- The person's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Poison Help hotline
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done. Symptoms will be treated as needed. The person may receive:
- Airway and breathing support, including oxygen. In extreme cases, a tube may be passed through the mouth into the lungs to prevent aspiration. A breathing machine (ventilator) would then be needed.
- Chest x-ray.
- ECG (electrocardiogram, or heart tracing).
- Endoscopy -- a camera down the throat to see burns in the esophagus and stomach.
- Fluids through a vein (by IV).
- Irrigation (washing of the skin and eyes), which may occur every few hours for several days.
- Medicines to treat symptoms.
- Skin debridement (surgical removal of burned skin).
- Tube through the mouth into the stomach (rarely) to wash out the stomach (gastric lavage).
How well a person does depends on the amount of poison swallowed and how quickly treatment is received. The faster a person gets medical help, the better the chance for recovery. Nail polish tends to come in small bottles, so serious poisoning is unlikely if only one bottle was swallowed. However, always seek immediate emergency medical care.
Some people sniff nail polish on purpose to get intoxicated (drunk) by the fumes. Over time these people, as well as those working in poorly ventilated nail salons, can develop a condition known as "painter syndrome." This is a permanent condition that causes walking problems, speech problems, and memory loss. Painter syndrome may also be called organic solvent syndrome, psycho-organic syndrome, and chronic solvent encephalopathy (CSE). CSE can also cause symptoms such as headache, fatigue, mood disturbances, sleep disorders, and possible behavioral changes.
Sudden death is possible in some nail polish poisoning cases.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Wang GS, Buchanan JA. Hydrocarbons. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 152.
Review Date: 10/12/2020
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.